Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 90, NWS Austin/San Antonio, TX

May 20, 2022Dimmit County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2022, 6:55 PM CDT for Dimmit County, Maverick County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2022, 6:55 PM CDT (23:55 UTC)
Expired
May 20, 2022, 7:32 PM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dimmit County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 102 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3145 J/kg
Mixed-layer CIN
-446 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS54 KEWX 202355
SVREWX
TXC127-323-210100-
/O.NEW.KEWX.SV.W.0090.220520T2355Z-220521T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
655 PM CDT Fri May 20 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Eastern Maverick County in south central Texas...
  Central Dimmit County in south central Texas...

* Until 800 PM CDT.

* At 654 PM CDT, a severe thunderstorm was located 14 miles north of
  Chupadera Ranch Airport, or 14 miles southeast of El Indio, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carrizo Springs, Asherton, Catarina, Carrizo Hill and Brundage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2833 10019 2846 10020 2858 9963 2830 9960
TIME...MOT...LOC 2354Z 259DEG 26KT 2839 10011 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
235 
WWUS54 KEWX 210006
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
706 PM CDT Fri May 20 2022

TXC127-323-210100-
/O.CON.KEWX.SV.W.0090.000000T0000Z-220521T0100Z/
Maverick TX-Dimmit TX-
706 PM CDT Fri May 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MAVERICK AND NORTHWESTERN DIMMIT COUNTIES...

At 705 PM CDT, a severe thunderstorm was located 13 miles southwest
of Carrizo Springs, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carrizo Springs, Asherton, Carrizo Hill, Catarina and Brundage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2834 10016 2847 10016 2849 10007 2857 9964
      2836 9963
TIME...MOT...LOC 0005Z 255DEG 24KT 2841 10004 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
100 
WWUS54 KEWX 210022
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT Fri May 20 2022

TXC323-210032-
/O.CAN.KEWX.SV.W.0090.000000T0000Z-220521T0100Z/
Maverick TX-
722 PM CDT Fri May 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAVERICK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2839 10007 2849 10007 2855 9973 2836 9972
TIME...MOT...LOC 0022Z 261DEG 17KT 2843 9993 

$$

TXC127-210100-
/O.CON.KEWX.SV.W.0090.000000T0000Z-220521T0100Z/
Dimmit TX-
722 PM CDT Fri May 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN DIMMIT COUNTY...

At 722 PM CDT, a severe thunderstorm was located 7 miles southwest of
Carrizo Hill, or 7 miles southwest of Carrizo Springs, moving east at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carrizo Springs, Asherton and Carrizo Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2839 10007 2849 10007 2855 9973 2836 9972
TIME...MOT...LOC 0022Z 261DEG 17KT 2843 9993 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
568 
WWUS54 KEWX 210032
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
732 PM CDT Fri May 20 2022

TXC127-210041-
/O.CAN.KEWX.SV.W.0090.000000T0000Z-220521T0100Z/
Dimmit TX-
732 PM CDT Fri May 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIMMIT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 2839 10007 2849 10007 2855 9973 2836 9972
TIME...MOT...LOC 0030Z 259DEG 26KT 2844 9985 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:38 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 20, 2:38 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
238 PM CDT Fri May 20 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 155 PM CDT Fri May 20 2022

Latest water vapor imagery shows a compact shortwave trough is
approaching the region from the west. With just enough mid-level
moisture and divergence sitting above the capping inversion, some
elevated showers were able to develop over portions of the Hill
Country and along the Rio Grande. This isolated activity and its
associated cloud cover will continue to advance west to east.
Rainfall will be minimal and may be mostly in the form of virga
where the activity is struggling to reach the ground.

Now the main question regarding late this afternoon and into the
early evening hours is whether the capping inversion is able to
erode with the combo of the incoming shortwave, the dryline that
moves east across the Rio Grande and local surface heating. The
majority of the hi-res convective allowing models continue to
indicate that the cap holds. One of the reasons the cap may not
break could be that the cloud cover from the elevated activity
highlighted in the previous paragraph may keep afternoon highs a
degree or two lower. This will make it harder to reach those local
convective temperatures. If the cap does break and surface based
storms are able to establish, then activity will likely become
severe quickly given the large instability and steep lapse rates
across the region. Large to very large hail would be the greatest
hazard with these storms but some strong wind gusts may also be
possible. The latest SPC convective outlook maintains a marginal
risk across central portions of the CWA in regards to this slim
possibility.

Otherwise, the hot conditions will persist into this evening but
look to remain below the daily record highs as the records on this
date are higher compared to the past few days. Tonight will trend
warm and humid with increasing low stratus overnight into Saturday
morning along the Balcones Escarpment. One or two of the convective
allowing models indicate that outflow could approach our northern
counties into or during Saturday morning from north Texas overnight
convection. If any outflow does reach into portions of the area, it
could impact high temperatures on Saturday. Otherwise, as clouds
break into the afternoon, temperatures heat up. Highs outside from
any outflow influence could be slightly higher with more potential
for daily high temperature records to fall from the result of
compressional heating influences ahead of the approaching front out
of the north. Additionally, the surface dew points look to trend
slightly higher, which results in peak heat indices in the 103 to
108 degree range.

Most of Saturday will trend rain free but convective chances will
rise late in the day into Saturday night with the approach and
arrival of the front out of the north. Compared to this evening,
greater confidence exists for strong to severe convection with the
frontal forcing tomorrow evening. With strong instability, steep
lapse rates and sufficient shear, expect for large to very large
hail along with some damaging winds to be the main hazards. SPC
highlights a slight risk on the Day 2 convective outlook for the
Hill Country and portions of the I-35 corridor from Hays county
northward. A marginal risk extends southwestward from the slight
risk, including San Antonio. The severe potential likely wanes
behind the front through the overnight hours but lingering post-
frontal showers and storms will remain possible. Warm and humid
conditions continue in advance of the front while cooler air will
begin to filter into the region into Sunday morning behind the
frontal passage.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 155 PM CDT Fri May 20 2022

Sunday an upper level shortwave trough will move onto the west coast
of Mexico turning the flow over Texas to the southwest. Two weaker
impulses will move through the pattern any may generate showers
and thunderstorms over our CWA Sunday and early Monday. The main
shortwave will move across Texas Monday afternoon and night. This
will bring better chances for widespread rain. Models are forecasting
PW values in excess of 1.5". This will be sufficient for moderate to
locally heavy rain sometime Monday or Monday night. Tuesday a weak
frontal boundary will move into the region and stall somewhere near
the southern border of our CWA. This will mean continuing chances for
showers and thunderstorms Tuesday and Wednesday. Rainfall totals for
Monday and Tuesday could be one to two inches with some locally
higher amounts. The highest rainfall totals currently are over the
northeastern counties. The upper trough will move to the east of
Texas Wednesday night and Thursday taking good rain chances away.
There will be a slight chance for convection before noon Thursday and
then dry weather will return.

All of the unsettled weather will keep temperatures down around
normal through the long term period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri May 20 2022

VFR flight conditions are expected to prevail through this evening
with moderate to breezy southeasterly winds. Wind speeds will trend
weakest at KDRT closest to the dryline. Slim potential for a late
day shower or storm but chances favor for the sites to remain rain
free. MVFR ceilings return overnight into Saturday morning at the
Austin and San Antonio sites. VFR conditions return by Saturday
afternoon for those sites with moderate to breezy southeast winds.
KDRT sees clear skies return by Saturday afternoon with light east-
southeast winds. For KAUS, elected to introduce a PROB30 group for
very late in the 30 hour TAF period as convection approaches the
region with an incoming cold front from the north.

&&

.CLIMATE...

Record High Temperatures for May 21st...

Austin Bergstrom.....97 in 2005
Austin Camp Mabry....99 in 1939
San Antonio Int......98 in 1939
Del Rio.............107 in 1953

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76 100  66  80 /  10  20  60  40
Austin Bergstrom Intl Airport  76 100  66  81 /  10  20  50  40
New Braunfels Muni Airport     75  98  68  84 /  10  20  50  40
Burnet Muni Airport            72  96  62  80 /  10  30  40  30
Del Rio Intl Airport           72 101  70  86 /  10   0  20  30
Georgetown Muni Airport        75  97  63  80 /  10  30  60  40
Hondo Muni Airport             74 100  70  88 /  10  20  30  30
San Marcos Muni Airport        75 100  66  82 /  10  20  50  40
La Grange - Fayette Regional   77  98  70  85 /  20  10  50  60
San Antonio Intl Airport       75 100  68  84 /  10  20  40  40
Stinson Muni Airport           76 102  71  88 /  10  20  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...05
Aviation...Brady
Hazardous weather outlook, May 20, 4:01 AM CDT, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
401 AM CDT Fri May 20 2022

TXZ171>173-183>194-202>209-217>225-228-211200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
401 AM CDT Fri May 20 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near-critical fire weather conditions will exist areas
west of Highway 83 this afternoon.

There is a slight chance for isolated storms across much of
South-Central Texas today. A strong to severe storm or two is
possible, producing gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for showers and storms Saturday afternoon and
evening along a cold front moving through South Central Texas.
Some storms could become strong to severe. The primary hazards
will be large hail and damaging wind gusts with any severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit severe weather reports to the
National Weather Service.

In the hours before

Special weather statement, May 20, 6:48 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
648 PM CDT Fri May 20 2022

TXZ217-228-210030-
Maverick TX-Dimmit TX-
648 PM CDT Fri May 20 2022

...A strong thunderstorm will impact portions of southeastern
Maverick and western Dimmit Counties through 730 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of El Indio, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrizo Springs, Asherton and Carrizo Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2832 10020 2848 10021 2858 9977 2829 9976
TIME...MOT...LOC 2347Z 260DEG 26KT 2840 10012

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:48 PM CDTSpecial Weather StatementEWXDimmit42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.